New York, 2019

Damaging Winds in New York, May 25, 2019

May 25, 2019 · NWS BGM · 5 events in 3 counties and zones

A line of showers and thunderstorms moved through portions of the western Southern Tier and Finger Lakes regions of NY during the evening of the 25th. These severe thunderstorms caused mainly tree damage in portions of Steuben, Yates, and southern Cayuga counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A line of showers and thunderstorms moved through portions of the western Southern Tier and Finger Lakes regions of NY during the evening of the 25th. These severe thunderstorms caused mainly tree damage in portions of Steuben, Yates, and southern Cayuga counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 25, 6:47 PM EST, 33 minutes earlier.

Area forecast discussion, May 25, 6:47 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
747 PM EDT Sat May 25 2019

.SYNOPSIS...
Showers and thunderstorms will develop over the area during the
first part of tonight, then diminish after midnight. A cold
front will move south across the area late tonight and Sunday
before stalling over Pennsylvania. Some lingering showers early
Sunday will give way to high pressure and a a brief break from
any rain through Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 730 PM Saturday...

Current focus is on MCS currently pressing across Western NY/PA.
The trend shows weakening, but will have to continue to monitor
for possible strong wind gusts as it enters our western zone in
the next couple hours. Updated PoP through midnight based on
current radar and trends, basically trying to time out the line
of showers and storms as it pulls eastward. Best instability
remains across Western NY and into the Central Southern Tier and
there will be some possibility of low-end severe winds.
However, that threat should significantly decrease for points
east as much more stable air is present further east with
dewpoints only in the mid to upper 50s.

Previous Discussion...

Another complex day, especially for messaging the forecast, as
individual features bring brief periods of shower activity and
sunshine from time to time. The 850mb warm front is nearly
through the area this afternoon with the first round of showers
on the way out. Destabilization was occurring rapidly over WNY
and NWPA with MLCAPE rising above 500 j/kg. Effective bulk shear
was also over that area. We should see further destabilization
closer to our CWA with Dansville and Hornell sitting in the low
80s. Thunderstorms have initially fired on the Lake Erie shore,
and additional storms are expected to develop through the late
afternoon and evening as height falls associated with a weak
upper wave approaches from the OH valley. CAMS models suggest
initial activity passing across mainly the Finger Lakes to the
Southern Tier between 5 PM and sundown. Our eastern zones are
more stable. A second round is possible later this evening and
for a part of the overnight hours. Utilized a blend of guidance
including model radar and MOS to capture the flavor of the
precip tendencies outliened above. Upper wave should be moving
east of the area after 06Z and any rain chances will diminish by
morning.

Warm and moist air advecting into the region will mean milder
overnight lows than the past couple of nights with readings in
the 50s to lower 60s.

&&

.SHORT TERM /SUNDAY NIGHT/...
A cold front will make its way south across the region on Sunday
with a variety of clouds and sunshine. This feature may trigger
some showers, especially across northern PA where there will be
enough time for heating to destabilize the atmosphere. Further
north, high pressure building into the area should allow for a
mostly dry day, especially after the late morning.

Temperatures will be near, or slightly warmer than today with
additional sunshine expected and a head start on the morning
temperatures. Look for afternoon highs into the 70s with a
couple areas south of the front (in NEPA) approaching 80.

High pressure over the area on Sunday night will bring on mainly
clear skies and cooler overnight lows in the 50s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Main concerns in the first part of the long term remain focused
on the dry/quiet weather with warm temperatures on Memorial
Day...followed by the next round of showers and thunderstorms
developing early Tuesday morning...expanding/intensifying
through the day Tuesday, and then tapering off Tuesday night
from west to east.

Weak ridge of high pressure across the area on Monday, along with a
dry air mass will allow for very pleasant weather conditions for
Memorial Day. Skies are expected to be partly to mostly sunny with a
light north wind and temperatures in the low to mid 70s in central
NY and into the mid to upper 70s in ne PA.

Cloud cover will be increasing through the afternoon and into the
evening hours as the next low pressure system takes shape over the
swrn Great Lakes and a warm front extending to the east lifts north
through OH/PA. This entire system will translate ewd through the
night and across NY/ern PA through the day Tuesday. Temperatures
will likely remain on the cooler side with on and off rain showers
through the day...and isolated thunderstorms as well. The
latitudinal position of the warm front and track of the low will
play an important role in determining where and if strong to severe
storms will develop. At this time the boundary appears to be be
oriented near the NY/PA border...which would keep most of the
stronger instability and resulting storms to the south. Will have to
keep an eye on how this system evolves through the next several
model cycles.

Convection tapers off Tuesday night with the loss of daytime
heating...but a west to east progression of rain showers/isolated
storms will likely continue through late Tuesday night/early Wed
morning.

Temperatures on Tuesday will have a hard time getting out of the 60s
in the wrn Catskills...but into the lower to mid 70s elsewhere.
Cooler temperatures expected Tuesday night...into the lower 50s east
and upper 50s west.

The dry weather Wednesday morning will be short-lived as the next
slow-moving wave drags across the region Wednesday through Thursday
with more rain showers and thunderstorms. High pressure builds in
late Thursday night through Friday with dry weather expected.

Temperatures on Wednesday will be warmer, with highs in the lower
80s in NY to mid 80s in ne PA. A bit of a cooling trend will set up
Thursday and Friday with temperatures in the 70s close to
80...settling into the upper 60s and lower/mid 70s by Friday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A mid level short wave moving through the region this evening
will bring thunderstorms through the New York State terminals
through 04Z with MVFR conditions likely. Severe thunderstorms
are not expected due to fairly stable airmass across the local
area. At KAVP, the activity will likely weaken to just showers
with occurrence most likely between 03Z-06Z. After the
convection, widespread MVFR/Alternate Required ceilings are
forecast. Conditions will improve to VFR at all sites by mid
morning with scattered cumulus during the afternoon around 4K
feet.

Winds S-SE at 8-12 knots becoming becoming SW overnight then
northwest on Sunday at 8-12 knots with gusts during the
afternoon.

Outlook...

Memorial Day...VFR conditions expected.

Tuesday through Thursday...Mainly VFR. Scattered showers and
thunderstorm may bring brief restriction at some terminals in
the afternoon and evening hours.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB
NEAR TERM...JAB/MPK
SHORT TERM...DAB/MWG
LONG TERM...DAB
AVIATION...RRM
Hazardous weather outlook, May 25, 1:40 PM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
240 PM EDT Sat May 25 2019

NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
072-261845-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
240 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Some thunderstorms will be possible tonight, but overall the
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of thunderstorms will be possible through much of the
period. However, the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>017-022>025-055-PAZ038-261845-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga-
Bradford-
240 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms tonight may contain gusty winds, hail and heavy
rainfall. There is a chance that a few storms will have severe
damaging winds and large hail this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of thunderstorms will be possible through much of the
period. However, the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

In the hours before

Special weather statement, May 25, 2:12 PM EST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
312 PM EDT Sat May 25 2019

NYZ009-037-251945-
Southern Oneida NY-Northern Oneida NY-
312 PM EDT Sat May 25 2019

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
345 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Delta Lake, or near Rome, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rome, Trenton, Steuben, Remsen, Holland Patent, Prospect, Barneveld,
Stittville, Barnveld and Hinckley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4333 7508 4330 7515 4326 7516 4325 7515
      4326 7514 4324 7512 4323 7508 4322 7507
      4320 7510 4324 7555 4338 7555 4343 7509
TIME...MOT...LOC 1911Z 268DEG 46KT 4329 7544

Kistner
Special weather statement, May 25, 3:56 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
456 PM EDT Sat May 25 2019

NYZ015-016-022-023-252130-
Steuben NY-Seneca NY-Yates NY-Schuyler NY-
456 PM EDT Sat May 25 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL SENECA...
NORTHWESTERN SCHUYLER...SOUTHEASTERN YATES AND NORTHEASTERN STEUBEN
COUNTIES UNTIL 530 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Prattsburg, or 14 miles west of Dundee, moving east at 35 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Hector, Starkey, Urbana, Dundee, Tyrone, Pulteney, Wheeler, Wayne,
Hammondsport and Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4242 7737 4255 7736 4260 7679 4239 7679
TIME...MOT...LOC 2056Z 267DEG 30KT 4248 7727

RRM
Local storm report, May 25, 4:13 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 E BLOOMERVILLE        42.43N  77.43W
05/25/2019  M0.25 INCH       STEUBEN            NY   TRAINED SPOTTER

            ALSO RECEIVED 0.36 RAIN IN 10 MINUTES

&&

KISTNER
Special weather statement, May 25, 4:23 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
523 PM EDT Sat May 25 2019

NYZ022>025-252200-
Steuben NY-Chemung NY-Schuyler NY-Tompkins NY-
523 PM EDT Sat May 25 2019

...STRONG THUNDERSTORM WILL AFFECT...SCHUYLER...NORTH CENTRAL
CHEMUNG...NORTHEASTERN STEUBEN AND WEST CENTRAL TOMPKINS COUNTIES
UNTIL 600 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hammondsport, or 12 miles southwest of Dundee, moving east at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Enfield, Urbana, Watkins Glen, Catharine, Montour Falls, Tyrone,
Wayne, Bradford, Hammondsport and Odessa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4249 7724 4248 7699 4246 7698 4247 7689
      4246 7660 4222 7672 4239 7727
TIME...MOT...LOC 2123Z 278DEG 43KT 4241 7717

Kistner
Special weather statement, May 25, 4:49 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
549 PM EDT Sat May 25 2019

NYZ015-022-023-252230-
Steuben NY-Yates NY-Schuyler NY-
549 PM EDT Sat May 25 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHWESTERN
SCHUYLER...SOUTHERN YATES AND CENTRAL STEUBEN COUNTIES UNTIL 630 PM
EDT...

At 548 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cohocton to near Canisteo to near Alfred.
Movement was east at 30 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Hornell, Bath, Urbana, Canisteo, Dundee, Tyrone, Howard, Pulteney,
Wheeler and Wayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4227 7774 4231 7765 4258 7747 4260 7693
      4235 7701 4216 7738 4215 7774
TIME...MOT...LOC 2148Z 263DEG 28KT 4249 7743 4231 7755 4219 7784

Kistner

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
May 25, 7:20 PM EST
Where
Steuben County, 0.51 mi E of Wayland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.570, -77.590

Strong thunderstorm winds knocked down multiple trees throughout Wayland.

Thunderstorm Wind, Steuben

When
May 25, 7:20 PM EST
Where
Steuben County, 2.07 mi NW of Woodhull
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.100, -77.450

Strong thunderstorm winds knocked down a large tree across Route 417 near Tuscarora Creek. Power lines were also knocked down and were on fire.

Thunderstorm Wind, Steuben

When
May 25, 7:24 PM EST
Where
Steuben County, Cohocton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.500, -77.500

Strong thunderstorm winds knocked down multiple trees in Cohocton.

Thunderstorm Wind, Yates

When
May 25, 7:35 PM EST
Where
Yates County, Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.730, -77.070

Strong thunderstorm winds knocked down a large tree across Route 14A in Benton.

Thunderstorm Wind, Cayuga

When
May 25, 7:35 PM EST
Where
Cayuga County, 1.22 mi SE of Montezuma
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.010, -76.700

Strong thunderstorm winds knocked down a large tree, which ripped the wires and box off of a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828898, 828905, 828909, 828911, 828912.